Skip to main content

A Comparison of Continuous and Discrete-time West Nile Virus Models

Abstract

The first recorded North American epidemic of West Nile virus was detected in New York state in 1999, and since then the virus has spread and become established in much of North America. Mathematical models for this vector-transmitted disease with cross-infection between mosquitoes and birds have recently been formulated with the aim of predicting disease dynamics and evaluating possible control methods. We consider discrete and continuous time versions of the West Nile virus models proposed by Wonham et al. [Proc. R. Soc. Lond. B 271:501–507, 2004] and by Thomas and Urena [Math. Comput. Modell. 34:771–781, 2001], and evaluate the basic reproduction number as the spectral radius of the next-generation matrix in each case. The assumptions on mosquito-feeding efficiency are crucial for the basic reproduction number calculation. Differing assumptions lead to the conclusion from one model [Wonham, M.J. et al., [Proc. R. Soc. Lond. B] 271:501–507, 2004] that a reduction in bird density would exacerbate the epidemic, while the other model [Thomas, D.M., Urena, B., Math. Comput. Modell. 34:771–781, 2001] predicts the opposite: a reduction in bird density would help control the epidemic.

This is a preview of subscription content, access via your institution.

References

  • Anderson, R.M., May, R.M. 1991. Infectious Diseases of Humans, Oxford University, Oxford.

    Google Scholar 

  • Bowman, C., Gumel, A.B., van den Driessche, P., Wu, J., Zhu, H., 2005. A mathematical model for assessing control strategies against West Nile virus. Bull. Math. Biol. 67, 1107–1133.

    Google Scholar 

  • Caswell, H., 2001. Matrix Population Models, Sinauer, Sunderland, MA.

    Google Scholar 

  • Diekmann, O., Heesterbeek, J.A.P., 1999. Mathematical Epidemiology of Infectious Diseases: Model Building, Analysis and Interpretation, Wiley, New York.

    MATH  Google Scholar 

  • Higgs, S., Schneider, B. S., Vanlandingham, D. L., Klingler, K. A., Gould, E. A., 2005. Nonviremic transmission of West Nile virus, PNAS, 102, 8871–8874.

  • Kay, B.H., Saul, A.J., McCullagh, A., 1987. A mathematical model for the rural amplification of Murray Valley Encephalitis virus in Southern Australia. Am. J. Epidemiol. 125(4), 690–705.

    PubMed  Google Scholar 

  • Li, C.-K., Schneider, H., 2002. Application of Perron-Frobenius theory to population dynamics. J. Math. Biol. 44, 450–462.

    Article  PubMed  MATH  MathSciNet  Google Scholar 

  • Lord, C.C., Day, J.F., 2001. Simulation studies of St. Louis Encephalitis virus in South Florida. Vector Borne Zooton. Dis. 1(4), 299–315.

    Article  Google Scholar 

  • Lord, C.C., Day, J.F., 2001. Simulation studies of St. Louis Encephalitis virus and West Nile viruses: The impact of bird mortality. Vector Borne Zooton. Dis. 1(4), 317–329.

    Article  Google Scholar 

  • McCallum, H., Barlow, N., Hone, J., 2001. How should pathogen transmission be modelled? Trans. Ecol. Evol. 16(6), 295–300.

    Article  Google Scholar 

  • Tapaswi, P.K., Ghosh, A.K., 1999. Dynamics of Japanese Encephalitis—A study in mathematical epidemiology. IMA J. Math. Appl. Med. Biol. 16(10), 1–27.

    PubMed  MATH  Google Scholar 

  • Tapaswi, P.K., Ghosh, A.K., Mukhopadhyay, B.B., 1995. Transmission of Japanese Encephalitis in a 3-population model. Ecol. Modell. 83, 295–309.

    Article  Google Scholar 

  • Thomas, D.M., Urena, B., 2001. A model describing the Evolution of West Nile-like Encephalitis in New York City. Math. Comput. Modell. 34, 771–781.

    Article  MATH  MathSciNet  Google Scholar 

  • van den Driessche, P., Watmough, J., 2002. Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math. Biosci. 180, 29–48.

    Article  PubMed  MATH  MathSciNet  Google Scholar 

  • Wonham, M.J., de Camino-Beck, T., Lewis, M.A., 2004. An epidemiological model for West-Nile virus: Invasion analysis and control application. Proc. R. Soc. Lond. B 501–507.

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Mark A. Lewis.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Lewis, M.A., Rencławowicz, J., Driessche, P.v.d. et al. A Comparison of Continuous and Discrete-time West Nile Virus Models. Bull. Math. Biol. 68, 491–509 (2006). https://doi.org/10.1007/s11538-005-9039-7

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11538-005-9039-7

Keywords

  • West Nile virus
  • Basic reproduction number
  • Discrete time model
  • Disease control
  • Next generation operator
  • Spectral radius